(MENAFN - Khaleej Times) A devastating side effect of a seemingly harmless drug has had a deep impact on the life of Zaheer Ahmed Minhas.
Slowly affecting his lower torso, the medicine left him completely weak at the knees, literally. The 51-year-old Pakistani is jobless, bed-ridden and completely dependent on his wife for movement for the past 10 months. He weighs 90kg and Zaheer's wife says she has a daily and tough routine.
"I went to my company doctor for treatment of a back injury last year in February," he said. "That treated, I was asked to take a medicine to lower my cholesterol levels," he said.
Within 10-15 days of using the medicine, Zaheer said, he started to feel his leg muscles go weak. "I informed the doctor that I was feeling weakness in my legs but he insisted that I continue with the medicine for another two months," he said. By June-August 2011, Zaheer's legs -just like his employer -could no longer support him.
"My service was terminated by my company where I was working as a driver. They declared me physically unfit saying I could no longer perform my duties," he added.
Since then, Zaheer has been to both Rashid and Iranian hospitals in Dubai. "I have been asked to undergo muscle biopsy and physiotherapy to know the exact status of my problem," he explained.
"I have been to charities but none has been very helpful. Pakistan Association Dubai, after reviewing my case, offered me Dh500 which was not enough for my treatment," he added.
With three kids and a wife to support, Zaheer had to sell off his car and his wife's jewellery to make ends meet. Currently, his daughter who earns Dh2,500 is running the household. "With this money, we can barely eat. How will I get my treatment done?"
Zaheer already owes Rashid Hospital Dh9,000 while doctors say if he pays Dh72,000 for a dose of five injections, he might be able to walk again. A volunteer of Dubai-based NGO Valley of Love said Zaheer required urgent treatment.
By Asma Ali Zain